According to our cardiogenic shock medical directive, if a patient is to be bradycardic, a BHP patch is required. In the setting of a patient in cardiogenic shock and severely bradycardic and does not respond to regular fluid therapy (STEMI found on ECG), should we be initiating treatment such as dopamine subsequently patching to BHP? This patch point is not written like all other mandatory patch points. Also, should we be considering treating this patient according to our symptomatic bradycardia medical directive as well or should we wait for further orders from BHP?
This scenario would be a very rare event. Most cardiogenic shock events with STEMI involve the left side of the heart (LAD) and L ventricular dysfunction with an initial corresponding sympathetic response and tachycardia. It typically does not involve the SA nodal pathway which is supplied by the RCA where TCP could be effective. In this scenario where the patient is bradycardic in the presence of a STEMI, the treatment of choice would be TCP + or - atropine as per the Symptomatic Bradycardia Medical Directive. Rapid transport is also indicated. If TCP is unsuccessful, dopamine would be indicated as outlined in the Cardiogenic Shock Medical Directive. A patch to consult with a BHP can performed if there is time, possibly while dopamine is being set up, however patching should not take precedent over more important interventions like pacing, ACLS and rapid transport. We have provided you some literature on cardiogenic shock for your review:
If you have any questions or wish to speak to a coordinator please do not hesitate to contact us at firstname.lastname@example.org